Alert archive / Texas / River Flood Warnings in 2018
River Flood Warning 26, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Oct 23, 2018, 9:20 AM CDT for Brewster County, Texas. It took effect at Oct 24, 2018, 5:43 AM CDT. It was in force for 4 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2018, 9:20 AM CDT (14:20 UTC)
- In effect from
- Oct 24, 2018, 5:43 AM CDT
- Expired
- Oct 24, 2018, 10:10 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2).
- Action stage
- 10 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
429
WGUS44 KMAF 231420
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
920 AM CDT Tue Oct 23 2018
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Johnson Ranch affecting Brewster County
Rio Grande at Boquillas-Rio Grande Village affecting Brewster
County
Forecast rainfall is expected to cause rises to above flood stage
on the river levels on the Rio Grande at Johnson Ranch and
Boquillas-Rio Grande Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued
&&
TXC043-240619-
/O.NEW.KMAF.FL.W.0025.181024T1218Z-181026T0600Z/
/TELT2.2.ER.181024T1218Z.181024T1800Z.181025T1800Z.NO/
920 AM CDT Tue Oct 23 2018
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Johnson Ranch.
* from Wednesday morning to late Thursday night, or until the warning
is cancelled.
* At 2AM Sunday the stage was 5.8 feet (1.8 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by tomorrow morning and continue
to rise to near 18.8 feet (5.7 meters) by tomorrow early afternoon.
The river will fall below flood stage by Thursday early afternoon.
* Impact...At 19.0 feet (5.8 meters), the river reaches major flood
stage. Flooding begins to occur upstream in Cottonwood Campground
at Castolon, as stages at each location are practically synonymous.
Moderate lowland flooding begins at the gage site, but no damage
occurs. The gage is inaccessible, as River Road is impassable at
several locations.
This crest compares to a previous crest of 19.1 feet (5.8 meters) on
Sep 24 1992.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Thu Fri Sat
7AM 7AM 7AM 7AM
Johnson Ranch 12.0 15.0 5.8 Sun 2 AM 14.7 16.6 10.3 8.6
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Thu Fri Sat
7AM 7AM 7AM 7AM
Johnson Ranch 3.7 4.6 1.8 Sun 2 AM 4.5 5.1 3.1 2.6
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338
$$
TXC043-240619-
/O.NEW.KMAF.FL.W.0026.181024T1043Z-181027T1648Z/
/BOQT2.2.ER.181024T1043Z.181025T0900Z.181026T0448Z.NO/
920 AM CDT Tue Oct 23 2018
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Boquillas-Rio Grande Village.
* from late tonight to Saturday morning, or until the warning is
cancelled.
* At 9AM Tuesday the stage was 3.9 feet (1.2 meters).
* flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...Rise above flood stage by early tomorrow and continue to
rise to near 15.9 feet (4.8 meters) by Thursday morning. The river
will fall below flood stage by Thursday before midnight.
* Impact...At 15.0 feet (4.6 meters), the river reaches moderate flood
stage. Water pumps submerge.
This crest compares to a previous crest of 16.4 feet (5.0 meters) on
Aug 26 2016.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Thu Fri Sat
7AM 7AM 7AM 7AM
Boquillas-Rio 12.0 13.0 3.9 Tue 9 AM 14.7 15.8 10.4 6.5
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Thu Fri Sat
7AM 7AM 7AM 7AM
Boquillas-Rio 3.7 4.0 1.2 Tue 9 AM 4.5 4.8 3.2 2.0
&&
LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292
$$2 follow-up statements
594
WGUS84 KMAF 240808
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
308 AM CDT Wed Oct 24 2018
...The Flood Warning continues for the following rivers in Texas...
Rio Grande at Boquillas-Rio Grande Village affecting Brewster County
Forecast rainfall is expected to cause the Rio Grande to rise above
flood stage by late this morning at Boquillas-Rio Grande Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued later this morning.
&&
TXC043-250008-
/O.EXT.KMAF.FL.W.0026.181024T1310Z-181027T1222Z/
/BOQT2.2.ER.181024T1310Z.181024T1800Z.181026T0022Z.NO/
308 AM CDT Wed Oct 24 2018
The Flood Warning continues for
the Rio Grande at Boquillas-Rio Grande Village.
* from this morning to Saturday morning, or until the warning is
cancelled.
* At 2AM Wednesday the stage was 3.8 feet (1.2 meters).
* flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...Rise above flood stage by this morning and continue to
rise to near 15.9 feet (4.8 meters) by this afternoon. The river
will fall below flood stage by tomorrow evening.
* Impact...At 15.0 feet (4.6 meters), the river reaches moderate flood
stage. Water pumps submerge.
This crest compares to a previous crest of 14.5 feet (4.4 meters) on
Sep 2 2018.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Thu Thu
1PM 7PM 1AM 7AM
Boquillas-Rio 12.0 13.0 3.8 Wed 2 AM 15.9 13.9 13.6 15.2
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Thu Thu
1PM 7PM 1AM 7AM
Boquillas-Rio 3.7 4.0 1.2 Wed 2 AM 4.8 4.2 4.1 4.6
&&
LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292
$$533
WGUS84 KMAF 241510
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
1010 AM CDT Wed Oct 24 2018
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Boquillas-Rio Grande Village affecting Brewster
County
Levels on the Rio Grande at Boquillas are not expected flood at this
time. Showers have moved out of the area, and levels are expected to
crest later on this afternoon and then keep dropping off, therefore,
the Flood Warning is cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
This is the last statement to be issued.
&&
TXC043-241540-
/O.CAN.KMAF.FL.W.0026.000000T0000Z-181027T1222Z/
/BOQT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1010 AM CDT Wed Oct 24 2018
The Flood Warning is cancelled for
the Rio Grande at Boquillas-Rio Grande Village.
* At 9AM Wednesday the stage was 4.3 feet (1.3 meters).
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will crest below flood stage at 9.2 feet (2.8
meters) late this afternoon.
This crest compares to a previous crest of 13.6 feet (4.1 meters) on
Sep 24 2017.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Thu Fri Sat Sun
7AM 7AM 7AM 7AM
Boquillas-Rio 12.0 13.0 4.3 Wed 9 AM 5.7 6.7 4.7 4.4
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Thu Fri Sat Sun
7AM 7AM 7AM 7AM
Boquillas-Rio 3.7 4.0 1.3 Wed 9 AM 1.7 2.0 1.4 1.3
&&
LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Oct 23, 5:49 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Oct 23, 5:49 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
549 AM CDT Tue Oct 23 2018
.DISCUSSION...
The latest aviation concerns are below.
&&
.AVIATION...
IFR and LIFR ceilings, and LIFR and VLIFR visibility in fog, will
prevail at most terminals through at least 23/16Z. Ceilings will
only improve to MVFR this afternoon, while visibility will shoot
up to VFR at most. Rain will become widespread tonight, so low
ceilings may be occasionally broken up this evening, perhaps to
VFR, but should drop back to IFR and LIFR late.
&&
.PREV DISCUSSION... /issued 401 AM CDT Tue Oct 23 2018/
Showers and isolated thunderstorms return to the forecast today,
with widespread rainfall and possible localized flooding tonight
through Wednesday...
Early this morning, surface flow has started backing to the E/SE,
with upslope flow aiding in saturation of the lower boundary
layer, yielding fog development across portions of the Lower
Trans Pecos, Permian Basin, and Southeast New Mexico. Observations
and reports indicate visibility of 1/4 mile or less in some
locations, with the expectation of the dense fog to become more
widespread by daybreak. Thus, a Dense Fog Advisory has been issued
for much of the Southeast New Mexico Plains, Guadalupe Mountains,
Upper Trans Pecos, Permian Basin, Stockton Plateau, Lower Trans
Pecos, and the eastern slopes of the Davis Mountains until
16Z/11AM CDT. Cloud cover and increased moisture will keep
temperatures in check today, with highs only expected to reach the
middle 50s and 60s across the area.
The main focus continues to be on the upper trough to the west,
which has slowly begun to translate eastward as indicated by this
morning's satellite imagery. A plume of tropical moisture is also
apparent on water vapor imagery, currently streaming across
Central Texas. As the trough draws nearer to the region, the fetch
of tropical moisture will be routed more northerly across the
area, yielding increased moisture (up to 2-3 standard deviations
above normal!) and potential record precipitable water values near
1.25". Lift ahead of the approaching trough will first increase
across western zones today, where rain chances ramp up this
afternoon. While instability will be lacking, there may still be
just enough elevated instability to yield isolated thunderstorms
this afternoon, mainly across the higher terrain from the
Guadalupe Mountains south to the Big Bend Area/Presidio Valley.
Rainfall may be heavy at times, especially if thunderstorms
develop, though any flash flooding is expected to be localized and
mainly affect urban areas, areas with poor drainage, or otherwise
vulnerable locations such as arroyos or small streams.
Tonight, the trough will develop a slight negative tilt as it
nears West Texas, and the models are in very good agreement in
handling the open wave and associated rainfall potential. Have
gone with widespread rain areawide tonight and Wednesday, and
currently do not expect thunderstorms beyond this afternoon. Due
to the tropical nature of the airmass, efficient rainfall rates
are expected, which could lead to locally higher amounts for some
locations than those forecast. Currently through Wednesday, around
1.00-1.50" of rainfall is possible across the Permian Basin and
Lower Trans Pecos/Stockton Plateau, with amounts around 0.50-1.00"
for locations further west. Have foregone any flood headlines at
this time, as any flooding is expected to be localized, though
conditions will still bear watching as the event unfolds.
Temperatures Wednesday will be well below normal due to the rain
and clouds, only topping out in the lower 50s to lower 60s for
most. Wednesday evening, as the trough axis swings through the
region, precipitation will quickly end from west to east, with a
chilly night in the 40s on tap across much of the area.
Thereafter, the weather pattern will quiet down as the trough
deepens across the eastern half of the country, and ridging
develops west. Dry northwesterly flow aloft will mitigate rainfall
Thursday onward, with dry conditions areawide through next
weekend. A warming trend will also begin Thursday, with near
normal temperatures in the middle 70s expected by Friday/Saturday.
Temperatures will also rebound into the lower to middle 70s for
most of the area by the start of the weekend. Models indicate the
potential for a cold front to move through the area late Sunday,
though impacts look to be fairly minimal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 49 52 45 / 40 90 100 20
Carlsbad 61 51 55 47 / 80 100 70 10
Dryden 60 53 59 50 / 60 100 70 10
Fort Stockton 62 50 55 48 / 50 100 70 10
Guadalupe Pass 58 47 55 46 / 70 100 60 10
Hobbs 61 47 51 43 / 60 100 90 10
Marfa 61 49 60 43 / 70 100 50 10
Midland Intl Airport 63 49 52 46 / 50 100 100 10
Odessa 62 49 52 45 / 50 100 100 10
Wink 63 52 54 47 / 60 100 80 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Dense Fog Advisory until 10 AM MDT this morning for Central Lea
County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Northern Lea County-Southern Lea County.
TX...Dense Fog Advisory until 11 AM CDT /10 AM MDT/ this morning for
Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
Howard-Loving-Martin-Midland-Pecos-Reagan-Reeves County and
Upper Trans Pecos-Terrell-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
&&
67/84Hazardous weather outlook, Oct 23, 3:17 AM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 317 AM CDT Tue Oct 23 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 317 AM CDT Tue Oct 23 2018 /217 AM MDT Tue Oct 23 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Areas of dense fog will drop visibility to one quarter mile or less this morning across most of west Texas and southeast New Mexico. Some locations will have near zero visibility. A Dense Fog Advisory is in effect until 1100 am CDT/1000 am MDT. Rain chances will increase across the region today with much of the rain falling tonight. There could be an isolated non severe thunderstorm or two, especially this afternoon over the higher terrain. Localized flash flooding could occur during this time. Locations that will be most susceptible to heavy rainfall include, the Big Bend region, Stockton Plateau, Lower Trans Pecos, and eastern Permian Basin where one to one and a half inches of rain are possible. Urban areas will also be prone to localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread rain will continue through Wednesday morning, but mainly over the central and eastern Permian Basin, and Lower Trans Pecos. Heavy rainfall will be possible, as will localized flash flooding, especially in urban areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 3:05 AM CDT | Dense Fog Advisory | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 11 more | 8 hr |
| Oct 23, 9:20 AM CDT | River Flood Warning | MAF | Brewster | 64 hr |
| Oct 23, 2:50 PM CDT | River Flood Warning | MAF | Presidio | 35 hr |
| Oct 23, 2:50 PM CDT | River Flood Warning | MAF | Brewster | 5 hr |
Nearby
River Flood Warnings in Texas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.